NORMAN — Dear Dr. Fox: My husband and I adopted a golden retriever about nine months ago from a rescue organization. The dog was estimated to be between 18 months and 2 years old at time of adoption.
He had an initial check with a vet through the organization and was neutered as well. Right after the adoption, we took him to a local vet and established a record for him there. Our vet agreed that he was in good shape. We were thrilled to have a young, beautiful, exuberant golden who was full of life and still had a lot of puppy in him. He loved his big yard and many toys.
All was good until mid-December, when he developed several ear infections over a few weeks. He was examined by the vet and given medicine. One of the infections bothered him a great deal, as he developed a hot spot, which was also treated by the vet.
None of that was too substantial, but in mid-January, he had a grand mal seizure out of the blue. We immediately took him to the vet, who examined him and performed blood tests. Upon her recommendation, he was put on a Phenobarbital regimen — three tabs per day. We began the medication and within a couple of days, our dog was so groggy, he could barely keep awake.
I went online and saw that Phenobarbital can cause sedation, lethargy, weakness in hind legs and potential liver damage. We spoke to the vet about how lethargic and sedated he seemed. Over the course of several weeks, the dosage was reduced until it was at just half a tab daily.
There have been no further seizures, but our wonderful, peppy dog has morphed into a dog who seems like a senior citizen. He once bounded up and down stairs and on and off the bed, but now he acts like he can barely navigate. He no longer plays with his toys, and his interest level for everything around him, including visitors and other dogs, is minimal.